Illinois, 2014

Tornadoes and Damaging Winds in Illinois, October 13, 2014

October 13, 2014 · NWS ILX · 7 events in 4 counties and zones

A deepening area of low pressure lifting from the southern Plains towards the Great Lakes dragged a strong cold front into central Illinois during the afternoon of October 13th. A squall line developed ahead of the front, with a few of the embedded cells becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
$250,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure lifting from the southern Plains towards the Great Lakes dragged a strong cold front into central Illinois during the afternoon of October 13th. A squall line developed ahead of the front, with a few of the embedded cells becoming severe. A total of 3 tornadoes touched down from far northern Shelby County into eastern Macon County, including an EF-2 tornado that caused significant damage to a house near the Shelby/Macon County border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 13, 2:30 PM CST, 24 minutes earlier.

Area forecast discussion, Oct 13, 2:30 PM CST, 24 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT Mon Oct 13 2014

.SHORT TERM...(Tonight)
ISSUED AT 330 PM CDT MON OCT 13 2014

An impressive arc of precipitation exists around a strong storm
system, stretching from the central Plains, northeast into the
Wisconsin/Illinois border area, and then south into the lower
Mississippi Valley. This precipitation surrounds a low pressure
center over central Missouri, which is only making very slow
progress to the east-northeast. On the warm side of the system,
mainly from central Illinois and on to the south, locally
strong/severe thunderstorms are embedded in the band of
precipitation.

Despite very low instability (CAPE values of only a few hundred
j/kg), very strong shear supports a severe storm threat persisting
this evening with the convective line to the east of the surface
low. Behind the main convective line, a break in the rainfall will
accompany a significant dry slot wrapping into the developing storm
system. Then, wrap-around showers should push back in later tonight.

&&

.LONG TERM...(Tuesday through Monday)
ISSUED AT 330 PM CDT MON OCT 13 2014

An extended showery period will persist until at least Thursday as a
slow moving upper/surface low tracks across the Midwest. However,
the areal coverage of the rainfall and amount of rain accumulation
anticipated will gradually diminish each day. This period is also
apt to be very cloudy and cooler than normal.

Once the slow moving system is finally kicked out of the area, dry
weather is likely into the weekend. This should also allow some
moderation of the cooler temperatures. There is considerable model
disagreement with the arrival of the next upper wave toward the end
of the weekend and how cool it will be. For now, pushed PoPs a
little bit lower than the model blend mean, and left the model
temperature blend as is.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1230 PM CDT MON OCT 13 2014

Challenging TAF forecast for the next 24 hours. As of midday,
ceilings over most of the TAF sites have crept up to around
1200-1500 feet, but lower IFR/LIFR linger near KPIA. While a
widespread area of showers exists from KPIA-KSPI westward and more
isolated showers extend east, starting to see an increase in
lightning activity on the leading edge of the rain shield. High-
resolution model guidance sweep a fast moving line of storms east
across the state through about 02Z, although largely missing
KPIA/KBMI. The showers should taper off for a time during the
evening as a dry slot punches northeast into central Illinois, but
will likely see some drizzle/light fog until late night, at which
point wraparound shower will begin spreading back in from west to
east. Think that IFR/LIFR conditions are the way to go through the
night, with some improvement mid/late Tuesday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bak
LONG TERM...Bak
AVIATION...Geelhart
Hazardous weather outlook, Oct 13, 10:45 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT MON OCT 13 2014

ILZ027>031-036-037-040-041-047-141100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1145 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
INTO EARLY TONIGHT...AS A STORM SYSTEM APPROACHES WEST CENTRAL
ILLINOIS. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...BUT BETTER
CHANCES OF SEVERE WEATHER ARE LIKELY ALONG AND SOUTHEAST OF THE
INTERSTATE 55 CORRIDOR. HOWEVER...THERE IS THE POTENTIAL FOR HEAVY
RAIN AS WELL ACROSS OUR AREA INTO THIS EVENING WITH RAINFALL
TOTALS OF 1 TO 2 INCHES POSSIBLE BY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048>057-061-141100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-
VERMILION-
1145 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT OF THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON
INTO THE EVENING...AS A STRONG STRONG STORM SYSTEM APPROACHES THE
AREA. CURRENT INDICATIONS SUGGEST THE POTENTIAL FOR SEVERE WEATHER
WILL EXIST DURING THE LATE AFTERNOON THROUGH EARLY EVENING
HOURS...AS A LINE OF STRONG TO SEVERE THUNDERSTORMS RACES
NORTHEAST OUT OF MISSOURI AND SOUTHERN ILLINOIS. THE PRIMARY
THREAT FROM THESE STORMS WILL BE FROM DAMAGING WIND GUSTS AROUND
60 MPH.

COPIOUS AMOUNTS OF GULF MOISTURE WILL BE STREAKING NORTH INTO
CENTRAL ILLINOIS AHEAD OF THE STORM SYSTEM. WITH THE STORM SYSTEM
LINGERING FOR A FEW DAYS...TOTAL RAINFALL AROUND 1.5 INCHES IS
LIKELY THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
EARLY THIS EVENING. IN AREAS WEST OF I-57...THE MOST LIKELY TIME
FRAME IS 3 PM TO 8 PM. EAST OF I-57...THE MOST LIKELY TIME FRAME
IS 5 PM TO 10 PM.

ILZ062-063-066>068-071>073-141100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1145 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND CONTINUE THIS
EVENING...AS A STRONG STRONG STORM SYSTEM APPROACHES THE AREA.
CURRENT INDICATIONS SUGGEST THE POTENTIAL FOR SEVERE WEATHER WILL
EXIST DURING THE EVENING HOURS...AS A LINE OF STRONG TO SEVERE
THUNDERSTORMS RACES NORTHEAST OUT OF MISSOURI AND SOUTHERN
ILLINOIS. THE POTENTIAL EXISTS FOR DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH WITH SOME OF THE STORMS...IN ADDITION TO AN ISOLATED
TORNADO.

HEAVY RAINFALL WILL ALSO BE POSSIBLE AS COPIOUS AMOUNTS OF GULF
MOISTURE STREAM NORTH INTO CENTRAL ILLINOIS AHEAD OF THE STORM
SYSTEM. WITH THE STORM SYSTEM LINGERING FOR A FEW DAYS...TOTAL
RAINFALL OF 1.5 TO LOCALLY 2 INCHES IS LIKELY THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING...MAINLY IN THE 5 PM TO
10 PM TIME FRAME.

GEELHART

The radar

The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Shelby

When
October 13, 2:54 PM CST to 2:56 PM CST
Where
Shelby County, 1.49 mi SSE of Moweaqua Hilvety Arp to 0.79 mi ENE of Moweaqua Hilvety Arp
Rating
EF2
Path length
1.56 mi
Path width
200 yd
Continued into
Macon, Il (ILX)
Property damage
$235,000
Reported by
NWS Storm Survey
Coordinates
39.631, -88.957

A tornado touched down 3.4 miles east of Moweaqua along county road 1000E between county roads 2800N and 2900N at 3:54 PM CDT. Two machine sheds were destroyed and several trees were broken at this location. As the tornado tracked northward, it struck a farmstead along the Shelby/Macon county line just east of county road 1000E. The house sustained major damage to its roof and windows on the south side of the building, with significant damage to an attached garage. Several trees were snapped and outbuildings were destroyed before the tornado crossed into southern Macon County at 3:56 PM CDT.

Tornado, Macon

When
October 13, 2:56 PM CST to 3:07 PM CST
Where
Macon County, 2.61 mi ESE of Walker to 0.81 mi SE of Turpin
Rating
EF1
Path length
8.44 mi
Path width
200 yd
Property damage
$25,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.654, -88.956

This tornado crossed from Shelby County into southern Macon County 4.6 southeast of Macon at 3:56 PM CDT. The tornado flattened several areas of corn and soybeans from along Crosson Road northeastward past Walker Road, with the greatest crop damage occurring along East Andrews Street Road between Cornthwaite and Sanner Roads. The tornado continued northeastward, damaging the roof of a barn before dissipating 2 miles west-southwest of Mt. Zion at 4:07 CDT.

Tornado, Macon

When
October 13, 3:12 PM CST to 3:13 PM CST
Where
Macon County, 0.96 mi SSW of (Dec)decatur Arpt to 0.76 mi SSW of (Dec)decatur Arpt
Rating
EF1
Path length
0.2 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.818, -88.880

A tornado briefly touched down south of the Decatur Airport along Illinois Route 121 just south of the US-36 intersection at 4:12 PM CDT. A traffic signal mast was snapped, power lines were knocked down, two trees were snapped, and a shed and dumpster were overturned. The tornado quickly dissipated by 4:13 PM CDT.

Tornado, Macon

When
October 13, 3:29 PM CST to 3:33 PM CST
Where
Macon County, 3.06 mi NNE of Newburg to 5.81 mi NNE of Newburg
Rating
EF0
Path length
2.75 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.019, -88.772

A tornado touched down 3.7 miles northeast of Argenta near Friends Creek County Park at 4:29 PM CDT, then tracked northeastward to near the intersection of Macon, Piatt, and DeWitt counties along Illinois Route 48 near Lake Fork before dissipating at 4:33 PM CDT. The tornado remained in open fields and caused no damage.

Thunderstorm Wind, Effingham

When
October 13, 4:10 PM CST to 4:15 PM CST
Where
Effingham County, Dieterich
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.070, -88.370

A few trees were blown onto houses and power lines were knocked down.

Thunderstorm Wind, Coles

When
October 13, 4:40 PM CST to 4:45 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.480, -88.370

A large tree was blown down across Lafayette Street.

Thunderstorm Wind, Coles

When
October 13, 4:50 PM CST to 4:55 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.480, -88.180

A large tree branch was blown onto a car on the Eastern Illinois University campus.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyThe tornado archive for Illinois, 2014Warnings in Illinois, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545772, 545775, 545776, 545777, 545769, 545770, 545771.